Page 1 of 2 12 LastLast
Results 1 to 10 of 18

Thread: Shingles/gabapentin/leg weakness

  1. #1
    Senior Member Tradd's Avatar
    Join Date
    Dec 2010
    Location
    The Suburban Midwest
    Posts
    2,986

    Shingles/gabapentin/leg weakness

    I had a bout of shingles about a month ago (see grocery delivery thread). Rash was on my left buttock, right on top of where my sciatica symptoms are. Doc put my on 900mg of Gabapentin a day (3 capsules). My residual shingles issues are skin numbness on my left knee, plus on inside of leg a bit above and below knee.

    About a week after the shingles, I was pretty okay walking. Went to the dive shop one night to get tanks that had been inspected. Moved tanks in/out of my car well enough and into my apartment (I always move them in one of those collapsible wagons). The next day, it was like I was crippled. I was having extreme difficulty walking, but I just pushed through it. After a week, I went got a physical therapy eval. I was told I have "significant muscle weakness" in my left leg. For example, I have issues lifting my left leg to get into my car. If I'm in a hurry, I'll just grab my leg and pull it into the car. i started PT last week, 2 sessions so far. 10 total. I have exercises that I'm doing at home. But if I put too much weight on my left leg, it collapses. If I'm going too quickly and not being deliberate about my walking, I'll fall. I've had 3-4 falls. Nothing hurt but my pride.

    I've had bum knees for years, but they been hurting more after I began taking the gabapentin. At first I just thought it was because I was putting more strain on them due to having trouble walking due to leg weakness, but now I'm not so sure.

    The leg issue is affecting my diving in a a major way. First dives of the season yesterday at the local quarry. 45 degree water. My left leg wasn't kicking very well. I fell when coming out of the water at the quarry beach area. My feet were somewhat cold, but my left leg just wasn't cooperating much.

    I've been doing some searching online. Muscle weakness is a side effect of gabapentin. Joint pain, as well. I'm finding lots of instances of people posting in various places that they had muscle weakness or joint issues that began after taking gabapentin. I'm beginning to suspect my issues stem more from gabapentin than from shingles. But you just can't stop taking gabapentin. You risk withdrawl seizures if you do (it was originally a drug for seizures). I've already gone down to 600mg a day, simply by forgetting to take it at lunch. I'm calling my doctor tomorrow.

    Have any of you or anyone you know had these issues from gabapentin, regardless of the reason it was being taken?

    ETA: I went from very active (before shingles, doing 1 mile in the pool 3-4x a week) to barely active. I swam twice after shingle diagnosis (when blisters weren't present) and I was OK. Now, I've not gone because I wouldn't be able to walk from a far parking spot (I rarely get a close up spot) into the gym carrying my gear bag. I'm going back to the pool today, hauling stuff in my collapsible wagon.

  2. #2
    Senior Member catherine's Avatar
    Join Date
    Jan 2011
    Location
    VT/NJ
    Posts
    8,075
    Tradd, has the doctor told you about the potential sequelae from shingles, which is post-herpetic neuralgia? (PHN). It's a very debilitating "side effect" of shingles. It can last months. I'm sure your doctor prescribed gabapentin because that is the recommended treatment for PHN. But it's true that gabapentin has its own issues.

    I am not a doctor, but I've done a lot of research on shingles, and on the basis of that, I would assume your nerve pain is due to the sequelae of the shingles, and not the gabapentin.
    "Do any human beings ever realize life while they live it--every, every minute?" Emily Webb, Our Town
    www.silententry.wordpress.com

  3. #3
    Senior Member Tradd's Avatar
    Join Date
    Dec 2010
    Location
    The Suburban Midwest
    Posts
    2,986
    The nerve pain I had is almost non-existent now. The skin numbness in my knee doesn't hurt. I can live with it. It's the muscle weakness.

    Yes, I known about PHN. The issues I have are not pain, they are muscle weakness. The knee issue is separate. It's joint pain. Also, the right knee is affected when my right side was not involved with shingles at all.

  4. #4
    Senior Member JaneV2.0's Avatar
    Join Date
    Jan 2011
    Posts
    9,083
    I would ditch the gabapentin; why was it prescribed?

  5. #5
    Senior Member Simplemind's Avatar
    Join Date
    Dec 2010
    Location
    Oregon
    Posts
    861
    Gabapentin can cause a host of issues. There are many user support sites with many who have had issues with it and coming off of it. I only took if for a few days and could tell the side effects were worse than what I was taking it for.

  6. #6
    Senior Member Tradd's Avatar
    Join Date
    Dec 2010
    Location
    The Suburban Midwest
    Posts
    2,986
    Quote Originally Posted by JaneV2.0 View Post
    I would ditch the gabapentin; why was it prescribed?
    Nerve pain from shingles
    Last edited by Tradd; 4-22-18 at 4:55pm.

  7. #7
    Senior Member CathyA's Avatar
    Join Date
    Jan 2011
    Posts
    8,503
    I'm really sorry for your troubles, Tradd. I don't know much about Shingles, but dang.........you don't start someone on gabapentin at 900mg to start. I don't know if it is affecting your muscles, but when I started it (and gave it up after 3 weeks), my doc started me on 100mg for 1 week, then 200 for one week, then 300, etc....until my neuropathy was improved. It gave me anxiety and headaches, so I stopped it.
    But......it's not a one-size-fits-all drug. Actually, no drug is. I would cut back on it. Do you feel your doc is good? I think I would get a second opinion. Have you seen a neuro doc?

    When you say your leg gives out, do you have any knee pain at all?

  8. #8
    Senior Member Tradd's Avatar
    Join Date
    Dec 2010
    Location
    The Suburban Midwest
    Posts
    2,986
    I am down to 600mg a day simply by forgetting to take it at lunch. You just can’t stop it. Could have withdrawal seizures.

    I ALWAYS have knee pain. Have for years. It’s a matter of how bad it is.

  9. #9
    Senior Member CathyA's Avatar
    Join Date
    Jan 2011
    Posts
    8,503
    Oh yes, I didn't mean just to immediately cut way back on it.

    My knees are horrible. I probably needed one knee replacement about 10 years ago, but I just don't want to do it. I'm fast becoming an invalid though. But......lifting my leg up can be difficult at times. I'm wondering if it's your knees that are causing some of the problem.
    Just curious.......do you do anything for your knees? I think you do have some overlapping problems.

  10. #10
    Senior Member JaneV2.0's Avatar
    Join Date
    Jan 2011
    Posts
    9,083
    I hope you can get off the gabapentin eventually--sooner, rather than later.

    I'm beginning to think most painkillers are more troublesome than the pain they're intended to treat.

    And trials have found that many of them are no more effective than standard NSAIDS.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •